Indiana, 2002Flash Flooding in Indiana, May 8, 2002
May 8, 2002 · NWS LMK · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 8, 2:20 AM EST, 5 hours 20 minutes earlier.
Area forecast discussion, May 8, 2:20 AM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 AM EDT WED MAY 8 2002
LOW PRES...LOCATED IN SW KS ATTM...WILL MOVE RAPIDLY TO SE NE THIS
MRNG. WARM FRONT EXTENDS ACROSS LOWER MS VALLEY AND INTO CTRL
KY...WITH MCS ACCELERATING INTO WRN KY AND SRN IL ATTM. SOME SHRA
STARTING TO POP UP ACROSS WRN FA ON LVX RADAR.
AS LOW MOVES NE LATER THIS MORNING...BEST LIFT WILL SHIFT NORTH OF
THE FA ALONG WITH WARM FRONT. EXPECT AXIS OF HEAVIEST RAIN TO BE
NORTH OF THE OHIO RIVER...AND DISSIPATE AROUND MIDDAY.
WILL RAISE A FLOOD WATCH FOR ALL OF SRN IN COUNTIES...PLUS
JEFFERSON...OLDHAM... TRIMBLE...AND HENRY COUNTIES IN KY. WILL
CONTINUE PREVIOUS FCST LIKELY POPS NRN PORTION FA AND CHANCE POPS
OVER SRN PORTION...WITH DRY CONDS THIS AFTN.
TONIGHT AND THU...DRY FCST UNTIL LATE WHEN COLD FRONT APPROACHES THE
FA. A LINE OF SHWRS AND TSTMS IN ADVANCE OF THE FRONT SHOULD MOVE
INTO THE WRN PORTIONS OF FA LATE TONIGHT. WILL CONTINUE CHANCE POPS
FOR LATE TONIGHT...THEN LIKELY POPS FOR THU MORN... TAPERING TO
CHANCE POPS DURING THE AFTN. HEAVY RAINFALL AGAIN POSSIBLE BEFORE
FROPA THU MORN. SVR THREAT ACROSS CTRL KY SRN IN RATHER MINIMAL FOR
THU MORNING...ALTHOUGH SVR SQUALL LINE NOT OUT OF THE QUESTION.
FLOODING THREAT AGAIN LOOKS MORE LIKELY.
THU NIGHT...COLD FRONT BEGINS TO WASH OUT ACROSS ERN KY AND WRN VA.
BNDRY AND LLVL MOISTURE SHOULD ALLOW CHANCE SHWRS TO CONTINUE ACROSS
THE ERN PORTION OF FA DURING THE EVE HRS...THEN CLEARING TREND
OVERNIGHT. LOW TEMPS BY FRI MORN WILL BE MID TO UPPER 40S.
SHORT TERM TEMPS...MAV/ETA EXP BLEND LOOKS GOOD...HWVR LOW TEMPS
TNGT A LITTLE WARMER SINCE COOLING WILL BE DIFFICULT WITH ABUNDANT
LOW CLOUDS AND APPROACHING PRECIP.
.SDF...FLOOD WATCH UNTIL 17Z FOR ALL OF SOUTHERN INDIANA
COUNTIES...PLUS JEFFERSON...OLDHAM...TRIMBLE...AND HENRY COUNTIES IN
CENTRAL KENTUCKY.
JB
In the hours before
Special weather statement, May 8, 3:51 AM EST, 3 hours 49 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-081430-
CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
451 AM EDT WED MAY 8 2002
THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH-CENTRAL
INDIANA TODAY.
A COMPLEX OF THUNDERSTORMS...ASSOCIATED WITH DEVELOPING LOW PRESSURE
OVER THE GREAT PLAINS...WILL MOVE EAST THIS MORNING. THE COMPLEX
WILL AFFECT NORTH CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA...
MAINLY DURING THE MORNING HOURS.
ALTHOUGH THIS COMPLEX HAS A HISTORY OF PRODUCING SEVERE WEATHER...IT
IS EXPECTED TO DIMINISH ENOUGH IN INTENSITY THAT MOST OF THE
ACTIVITY WILL BE BELOW SEVERE CRITERIA. EVEN SO...A FEW OF THE
THUNDERSTORMS MAY BE STRONG WITH SMALL HAIL AND WIND GUSTS TO 50
MPH. HEAVY RAINFALL IS EXPECTED TO OCCUR...PRIMARILY NORTH OF THE
OHIO RIVER. DANGEROUS LIGHTNING WILL ALSO ACCOMPANY THIS COMPLEX OF
THUNDERSTORMS.
LATE TONIGHT AND EARLY THURSDAY MORNING...A COLD FRONT WILL APPROACH
THE OHIO VALLEY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AHEAD OF THIS SYSTEM...AND MOVE INTO SOUTH CENTRAL INDIANA
AND NORTH CENTRAL KENTUCKY DURING THE PRE DAWN HOURS. INSTABILITY IN
THE LOWER LEVELS OF THE ATMOSPHERE...ALONG WITH WIND SHEAR...OR A
CHANGE IN THE DIRECTION OF THE WINDS...MAY HAVE THE POTENTIAL TO
GENERATE SEVERE THUNDERSTORMS. LATER THURSDAY MORNING...THE THREAT
FOR SEVERE THUNDERSTORMS WILL INCREASE ACROSS THE REMAINDER OF
CENTRAL KENTUCKY.
THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST
INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION IS
NOT ANTICIPATED.
JB
Flash Flood, Dubois
- When
- May 8, 7:40 AM EST to 9:15 AM EST
- Where
- Dubois County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.364, -86.880 (the zone’s center; the record gives no point)
A vehicle was washed off State Road 56 at Ireland Road. water also covered State Road 56 in several other locations.
Flash Flood, Orange
- When
- May 8, 7:45 AM EST to 9:15 AM EST
- Where
- Orange County, French Lick
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.542, -86.495 (the zone’s center; the record gives no point)
Water covered roads in and near the town of French Lick.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Ohio, May 8, 20023 injured · $3.5 million · F2 · 1 event
- Flooding in Illinois, May 8 to 31, 2002$1.5 million · 3 events
- Tornadoes and Flash Flooding in Kansas, May 8, 2002$58,000 · F0 · 66 events
- Damaging Winds in Missouri, May 8, 2002$604,000 · 65 kt wind · 12 events
- Flooding in Kansas, May 8 to 9, 2002$715,000 · 3 events
- Flash Flooding in Indiana, May 8, 2002$300,000 · 5 events
- Tornado and Flash Flooding in Missouri, May 8 to 9, 2002$16,000 · F0 · 66 events
- Flash Flooding in Missouri, May 8, 2002$265,000 · 7 events
- Hail in Texas, May 8, 20021 injured · $110,000 · 2.75 in hail · 14 events
- Tornadoes and Damaging Wind in Kansas, May 8, 2002$67,000 · F1 · 4 events
- Flooding in Missouri, May 8 to 31, 2002$195,000 · 5 events
- Flooding in Missouri, May 8 to 10, 2002$225,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300030, 5300031.